Patient Comments: Anaphylaxis - Possible Causes

Question:

Do you know what caused your case of anaphylaxis? Please share your experience. Submit Your Comment

Comment from: Rabbit, (Patient) Published: September 26

I live on my own. I have had allergies all my life and asthma, but no food allergies until one night I was eating Brazil nuts (a favorite that I ate at Christmas throughout my childhood). I went to bed and my hands started burning and violently itching. I put them under the cold tap. I went back to bed, thinking I would call the doctor the following day. The next thing, my whole body, and especially my groin, were violently itching and burning. I got a hair brush to my body. Next thing, I feel my throat and tongue swelling and pressure increasing in my ears. At that point I called the ambulance and opened the front and porch doors to let them in. I was half conscious when they arrived, and they couldn't find me to start with. That was scary because they might go away again. They got me in the ambulance and treated me there and then with steroids, antihistamine, oxygen and I don't really know what else. My breathing was getting worse. I had a reaction to the steroids, and my groin went ballistic, all hot and stinging. They took me to the hospital and I was treated in crash, again with steroids, antihistamines and other drugs. I was kept in overnight. As a result of the attack, there are now broken veins all over my cheeks permanently. I have since had smaller reactions, to wheat in particular. It was very frightening, and only because I worked in a hospital for 20 years did I know it was anaphylaxis and call for the ambulance when I did. It made me realize just how much I want to live.

Comment from: Pat, 55-64 Female (Patient) Published: April 09

I only had coughing and congestion. I have just taken the last dose of the prednisone but although the cough isn't severe it never went away. I don't think I have bronchitis, I am not sure what's going on but I don't think it is bronchitis.

Comment from: 55-64 Male (Patient) Published: July 30

i had a severe allergic reaction when i ingested 4- 500mg. capsules of amoxicillin,i needed to take prior to having my teeth cleaned. My appointment was for 1:30. I took the pills at 12:15 and by 12:45 it hit me. I broke out in a heavy sweat and felt like i was burning up. I had to pull my truck over for i was too sick to drive. I laid down on seat and started getting dry heaves, I eventually crawled out of truck and laid in the grass next to a sidewalk I didn't have my glasses on because i was too sick as I laid in the grass I was holding my cell phone and couldn't see good enough to call for help. Finally I got ahold of my dentists secretary and she called an ambulance for me. Ambulance arrived fairly soon and took me to the ER. They started emergency procedures on me. Also i defected in my pants, which was embarrassing as hell. Later about 5 hrs I started to feelbetter. I WAS Prescribed a round of prednezone and benadryal, funny thing is i had taken these pills before with no problems. I am taking coumadin for a mechanical heart valve i also take haldol and prozac for my depression. I never want to go through that again.After about 24 hrs I'm feeling much better but still weak.

Comment from: itsthetooth, Male (Patient) Published: June 10

I went through a bout for months where my throat was swollen up and it was slightly noticable in the day but severe while sleeping. I had lab work done for food and respitory allergys and found out that I'm allergic to wheat. So I try to avoid it. If I sleep on my sides I can get away with a meal of wheat but can't sleep on my back. Yesterday all I had from what was a donut and ended up having anaphilaxis last night from it. I'm worried that there is something else going on.

Comment from: bam, 65-74 Female (Patient) Published: April 08

I’m a senior citizen, and about five years ago I had my first episode of anaphylaxis. All of a sudden I was itchy, my heart was racing, I turned beet red, had hives all over and I couldn’t breathe. I was taken to emergency and given an IV of Benadryl, prednisone, and oxygen. Since then, I have had five more attacks each with more intense symptoms. Finally, it has been identified that I have reactions to antibiotics. I am really frightened that I am going to die the next time, as I lost consciousness and was found by a kind person who called 911 the last time. I’d like to know if there are medications to prevent these reactions or some other kind of help out there.

IMAGES

Anaphylaxis See what bee, wasp, and hornet stings look like along with other bites that can cause allergic reactions and medical emergencies See Images

From WebMD Logo